Niacin vs Pravastatin and Blood Sugar

NewSong53
By NewSong53 Latest Reply 2015-02-03 19:12:37 -0600
Started 2015-02-01 06:02:14 -0600

Hi, all! My doctor put me on Pravastatin (sp?) for high cholesterol about 3 months ago. I can't recal my reading but it was just a little over borderline. This week I read how bad side effects for statins can be and that one of them was raising blood glucose. I decided to stop taking them Monday or Tuesday of this week (about 6 days ago). But I was concerned about my cholesterol and read somewhere that niacin was often prescribed by doctors in place of statins. I took niacin when I was much younger (late 20's) and loved the effects — seemed to clear up my skin and gave me a feeling of well-being — so I got some at the health food store and took it last night — 500 mg. After nearly an hour I began to feel hot and prickly all over, as though I was sunburned from the inside out. Because I'd experienced the flush in my 20's I didn't panic, but grabbed a trash can as I felt the urge to hurl — I didn't, though. I drank lots of water and waited it out. Turned on the lights and I looked like I was sunburned and itched a little on my arms and back but not much. So relieved when it was over and slept like a baby. This morning I have that sense of well-being again but read on the internet that some doctors are cautioning patients not to use niacin as it can raise blood sugar and cause liver problems or raise blood pressure. I know the drug companies have a lot of influence on doctors so I'm a little skeptical but enough concerned that I'd like your input. Have you tried it and, if so, how did it affect your blood sugar? I love the way I feel this morning and my blood sugar was a little high this morning — but I was bad last night in the food department so that might be the reason. Thanks!


8 replies

NewSong53
NewSong53 2015-02-03 19:12:37 -0600 Report

Thanks everyone for your input on the niacin. I stopped taking it and plan to research it more before I try it again. If I do take it, I'll get the extended release and start with a lower dosage. The flushing was a little unnerving (even if I felt better the next day). I'll ask the pharmacist about it. Thanks again for sharing your experiences.

Gabby
GabbyPA 2015-02-02 08:53:29 -0600 Report

Niacin does raise glucose levels. Specially if you are taking 500mg. I talked to my pharmacist about all of this when my doctor first put me on statins. So what I did to combat the "flush" and the rise of blood sugar was change to a 250mg extended release. That helped me out a lot with the side effects of the niacin. Unfortunately, I had a hard time finding that on a consistent basis and kind of let it fall to the wayside.

Some people just cannot take it at all, it burns, flushes and makes you feel bad. So use caution when considering the use of it. I would recommend talking to your pharmacist to find out any interactions with other things OTC or prescription, that you are taking.

BreC
BreC 2015-02-01 10:26:22 -0600 Report

I took Niacin for a while but like most I had the itching, burning, prickly feeling and my arms would turn almost blood red. I stopped the prescription niacin and got the over the counter non flush ones. My reaction wasn't as bad but I still didn't like it and stopped it too.

jayabee52
jayabee52 2015-02-01 09:56:30 -0600 Report

Howdy Newsong
My Ex wife had cholesterol bad when she was in her late 20s early 30s. She took a statin (don't remember which one) and she had muscle pain and starting to get liver damage. Dr took her off of that medication and she went on Niacin and got the flush, which she didn't like so she stopped that as well. She had a bad case of familiar cholesterol. No matter what she tried, drugs, supplements, meal plan changes, there seemed nothing she could do to lower it. Eventually we forgot about it. Then not long after we broke up she had a heart attack. It was as serious as it could get with 5 out of 5 vessels needing to be bypassed.

She survived her attack and seems to be doing well today. Since I am not in her day to day life I don't know how she's doing medically unless I ask my son. She is however driving a big rig cross country with her husband of 10 yrs

God's best to you

James

RebDee
RebDee 2015-02-01 09:55:02 -0600 Report

Any medication that gives you hot and prickly symptoms means your body is telling you NO. Talk to your doctor but meanwhiule stop taking it..

Pegsy
Pegsy 2015-02-01 07:50:47 -0600 Report

I did take Niacin and it did bring down my cholesterol. I had a similar experience to yours. I woke up in the middle of the night burning up and itching. I got up and when I looked in the mirror I appeared to be badly sunburned all over my body. This lasted about an hour and then it went away. I did some research and learned that this is a common side effect of Niacin and it was suggested to take Niacin TR (Time Release) and to take it at night. I took this advice after stopping the other Niacin for about a week. Later I stopped taking it altogether and my cholesterol went back up. I didn't notice any changes in my glucose because of it but I fear taking it for the long term because of concern about liver problems. I am going to talk to my doctor about it at my visit this week.

RosalieM
RosalieM 2015-02-01 06:07:45 -0600 Report

Hi Gabby I started a new discussion about cholesterol for everyone to see.
Look for it. I think it will be helpful to you.

NewSong53
NewSong53 2015-02-01 09:05:47 -0600 Report

Thanks — I'll look for it. I'm most interested in people's experiences with niacin. I just checked my medical records. HDL/LDL Cholesterol test results in July (before statins) was 4.1. In October (after statins) it was 3.3 and was considered in the normal range. Since I'm off the statins, I'd like to try the niacin — if I don't need to worry about liver damage — and see what the results will be. I just feel so much better this morning but maybe it's because I'm not stinging all over now! But my head, sinuses and vision seem clearer and my upper arms and thighs/calves feel stronger somehow. And my scalp is still tingling. Increased blood flow? (Maybe some hair will grow in!!)

Next Discussion: Cholesterol »